Alert archive / Colorado / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 70, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 9, 2001, 5:18 PM MDT for Otero County, Colorado. It was in force for 72 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jun 9, 2001, 5:18 PM MDT (23:18 UTC)
- Expired
- Jun 9, 2001, 6:30 PM MDT
- In force
- 72 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Otero County, CO
The radar
The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.3 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -424 J/kg
- Mixed-layer LCL
- 2745 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KPUB 092319 SVRPUB COC089-100045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 518 PM MDT SAT JUN 9 2001 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OTERO COUNTY IN SOUTHEAST COLORADO * UNTIL 630 PM MDT * AT 518 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE SEVERE THUNDERSTORM 15 MILES WEST OF TIMPAS...OR ABOUT 31 MILES SOUTHWEST OF LA JUNTA...MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED WILL BE... TIMPAS AROUND 555 PM MDT HIGHWAY 350 SOUTH OF TIMPAS THROUGH 600 PM MDT AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN PUEBLO. LAT...LON 3787 10405 3766 10405 3765 10344 3792 10346
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:15 PM MDT, 3 hours 3 minutes earlier.
Area forecast discussion, Jun 9, 2:15 PM MDT, 3 hours 3 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 215 PM MDT SAT JUN 9 2001 ...THUNDERSTORMS THIS EVENING MAIN CONCERN... UPPER SHORTWAVE IS TRIGGERING A FEW THUNDERSTORMS ACROSS THE MOUNTAINS AND IMMEDIATELY ADJACENT PLAINS OF OUR CWA AT THIS HOUR. SO FAR...NOTHING TOO STRONG. STORMS TO THE NORTH...ACROSS BOUS CWA ...CLOSER TO SHORTWAVE...ARE PACKING A LOT MORE PUNCH. STORMS IN OUR AREA ARE SUFFERING THE EFFECTS OF A WARMING/DRYING AIRMASS ALOFT...AND TO A LESSER EXTENT AT THE SURFACE. ALSO...SHEAR VALUES ARE GOING DOWN...MAKING THE ENVIRONMENT LESS AND LESS FAVORABLE FOR STRONG OR SEVERE STORMS. STORMS OUT THE WINDOW APPEAR TO PULSE UP DRAMATICALLY...BUT THEN SHEAR APART RAPIDLY AS THEY INTERACT WITH DRY WEST WINDS ALOFT. DUE TO THE DRIER AIR...CLOUD BASES ON STORMS TODAY ARE RUNNING HIGHER THAN IN PREVIOUS DAYS...AND AIR PARCELS ARE BEING FORCED TO RISE HIGHER TO BECOME HIGHLY BUOYANT. CONSEQUENTLY...ITS BEEN HARD TO GET ANYTHING GOING ON THE PLAINS THUS FAR. WERE NOT OUT OF THE WOODS...YET...HOWEVER. AS THE SHORTWAVE MARCHING ACROSS THE MOUNTAINS MOVES ONTO THE PLAINS SHORTLY...THIS MAY BE MORE THAN ENOUGH TRIGGER TO GET A FEW STRONG OR SEVERE STORMS GOING. THERE IS PLENTY OF CAPE TO WORK WITH...AND WITH THE RIGHT TRIGGER...THINGS COULD GET GOING. OVER THE NEXT FEW DAYS...THROUGH PROBABLY TUESDAY...A GENERALLY DRY AND WARM AIRMASS SHOULD OVERSPREAD THE AREA...AS WINDS AT ALL LEVELS GRADUALLY COME AROUND TO THE WEST...UNDER INCREASINGLY DOWNSLOPE FLOW. ONE THING TO WATCH IS A BOUNDARY FORECAST BY THE ETA TO DROP INTO NORTHEAST COLORADO MONDAY AFTERNOON. SOME OF THE ETA SURFACE PROGS INDICATE THIS BOUNDARY COULD ENTER KIOWA COUNTY AT THAT TIME. THE AVN...ON THE OTHER HAND...KEEPS THE BOUNDARY WELL NORTH OF OUR CWA. FOR NOW WILL NOT PLAY THIS UP...AS FLOW ALOFT DOES NOT REALLY SUPPORT THE BOUNDARY MOVING INTO OUR CWA WITH ANY KIND OF VIGOR. SO WILL HAVE TO WAIT AND SEE WHAT HAPPENS AS WE GET CLOSER TO MONDAY AFTERNOON. FOR NOW...WILL KEEP DRY AND WARM FORECAST GOING THROUGH TUESDAY. OLD MEDIUM RANGE RUNS HAD THE NEXT UPPER TROUGH MOVING OVER COLORADO ON TUESDAY. THEY ARE NOW SLOWER WITH THIS FEATURE...SO TUESDAY NOW LOOKS LIKE ANOTHER WARM AND DRY DAY UNDER DRY SOUTHWEST FLOW. WEDNESDAY AND THURSDAY...ALL MEDIUM RANGE MODELS ARE CONSISTENT ON BRINGING A SIGNIFICANT TROUGH SOUTH ACROSS COLORADO...MORE SIGNIFICANT THAN IN PREVIOUS RUNS. LOOKS LIKE TROUGH WILL BRING SUBSTANTIALLY COOLER AIR TO THE REGION AS WELL AS A PRETTY FAIR CHANCE FOR THUNDERSTORMS. WITH IT BEING SO WARM TUESDAY...AND THEN BRINGING A RELATIVELY SHARP/COLD TROUGH QUICKLY SOUTH ACROSS THE REGION ON WEDNESDAY...MIGHT HAVE TO WATCH OUT FOR MORE SEVERE WEATHER. TROUGH LINGERS OVER THE AREA THROUGH THURSDAY FOR CONTINUED SHOWER CHANCES/COOLER TEMPS. FRIDAY AND SATURDAY...TROUGH MOVES EAST...AND A FLAT RIDGE REBUILDS OVER THE AREA. ITLL TURN WARM AGAIN...BUT STILL ENOUGH MOISTURE AROUND FOR A SLIGHT CHANCE OF SHOWERS/T-STORMS MOST AREAS. .PUB...NONE.
In the hours before
Special weather statement, Jun 9, 12:10 PM MDT, 5 hours 8 minutes before
COZ058>081-092000- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1210 PM MDT SAT JUN 9 2001 ...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO... ...SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING FOR ONE OR TWO SEVERE THUNDERSTORMS... LOW LEVEL MOISTURE...DAYTIME HEATING AND AN APPROACHING UPPER LEVEL DISTURBANCE WILL LEAD TO THE DEVELOPMENT OF ISOLATED SHOWERS AND THUNDERSTORMS ACROSS THE MOUNTAINS AND IMMEDIATELY ADJACENT PLAINS EARLY THIS AFTERNOON. THESE STORMS WILL WORK SLOWLY EAST DURING THE AFTERNOON...ENCOUNTERING INCREASINGLY UNSTABLE AIR...WHICH MAY CAUSE THEM TO INTENSIFY. THERE IS THE POTENTIAL FOR ONE OR TWO STORMS TO BECOME SEVERE ACROSS THE SOUTHEAST PLAINS THIS AFTERNOON AND EVENING. THE MOST LIKELY AREAS FOR SEVERE WEATHER INCLUDE EL PASO...KIOWA...BENT AND PROWERS COUNTIES. THE MAIN THREATS FROM ANY SEVERE THUNDERSTORMS THAT DO DEVELOP LATER TODAY IN SOUTHERN COLORADO WILL BE LARGE HAIL AND DAMAGING WINDS. STAY ABREAST OF THE LATEST NATIONAL WEATHER SERVICE WARNINGS AND FORECASTS BY MONITORING NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS. THE WEB SITE FOR THE NATIONAL WEATHER SERVICE IN PUEBLO...WHICH CONTAINS WARNINGS...FORECASTS AND RADAR DATA IS WWW.CRH.NOAA.GOV/PUB.
Local storm report, Jun 9, 4:50 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
450 PM MDT SAT JUN 09 2001
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM CENTER CO 0.75 INCH HAIL
06/09/01 SAGUACHEThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 6:13 PM MDT | Severe Thunderstorm Warning | PUB | Fremont | 62 min |
| Jun 9, 2:36 PM MDT | Severe Thunderstorm Warning | PUB | Saguache | 69 min |
| Jun 9, 5:44 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 61 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.